|genotyping says multi-resistant virus
Oct 12, 2000
Seroconverted 1985. Tested positive 1987. On AZT and acyclovir, then AZT/epivir and acyclovir, added crixivan when it became available, had lipodystrophy, switched to sustiva/combivir and acyclovir. Has viral load undetectable/ CD4s > 600, until 3 months ago. Now viral load has been rising steadily, 500, 1000, latest 2000 and CD4s dropped from 900 to 750. Genotyping listed resistance to everything (nukes, PIs, RTI, ...) . Awaiting phenotyping. Options for multidrug resistant virus?
| Response from Dr. Cohen
Terse. Essential facts only. Thanks. By the way, anti-noun?
You don't mention what you mean by "resistance to everything" and that would help to answer your question. I can assume that since your viral load is rising on AZT, 3TC, and Sustiva, you will see resistance to 3TC and Sustiva since these meds are the first to develop resistance if the viral load rebounds while on them. It is unclear however why you would see resistance to the protease inhibitors if your viral load was <50 while on the Crixivan. You don't mention if it was however, so perhaps that explains some of this. Either that or you acquired a protease inhibitor resistant strain from someone else? But if your viral load <50 while on Crixivan, and not on any PI while your viral load rises, there is no other explanation for the resistance you mention, unless there is some test error.
So yes there are developing options for those with resistance to these meds. For example, in the nucleoside family -- ziagen/abacavir does work well even if there is 3TC resistance. So does ddI. You don't mention if there is AZT resistance in the genotype -- HIV develops resistance to that medication slower when taken in the types of combos you describe. And so both azt and d4T might still have some potency. Sadly -- none of the available nonnukes would work after Sustiva resistance -- but there is at least one promising candidate called Capravirine being developed by Agouron that appears to be active even after Sustiva resistance -- it is now in phase III trials but not otherwise available.
Finally there are several options in the PI class -- and we are learning more about what we can do here. One lesson is that resistance to a drug is also to a certain blood level of that drug -- and with the protease inhibitors we have learned how to "boost" levels. This booster can create a higher concentration of drug that may be active even if there was some resistance to that drug in the standard concentration. This approach is most often being done by adding a low dose of norvir/ritonavir to a second PI -- and has been done with most of them, including Crixivan, Saquinavir/fortovase, and amprenavir/agenerase. Most recently, the newest PI for sale here in the US called kaletra has a low dose of ritonavir already in the capsule and it is quite active even after resistance happened to one of the first PI's used. And there are newer drugs coming in new classes -- like T20, a fusion inhibitor just entering phase 3 research. And tenofovir, also in phase 3 research. And others...
So what to do now? There are options -- including continuing what you are on given the lower viral loads and high Cd4 counts, versus intensifying/switching now with some of the above, versus stopping everything and postponing the timing of when you'd start a whole new combo. There are studies now being designed comparing these options since each has a pro and a con -- and you need to review what you would do with an HIV savvy provider. There is no one right answer -- and considerable debate given your high T4 count as to what to do now. But whatever road you take -- you can do so based on the fact that there are some solid options that should work well -- whenever it is you decide to play the cards in this newer deck.
Hope that helps.
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bloody Nose After Giving A Bj Worried I Have HIV
- Pain In Penis After Touching Vaginal Fluid Worried I Have HIV
- Pain In Urethra After Getting Fingered Worried I Have
- Tingling In Feet After Licking Genital Worried I Have HIV
- White Tongue After Rimming Worried I Have HIV
- Can Vaginal Disorders Cause Back Pain?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.